Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Riverton, WY

July 26, 2018Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 26, 2018, 6:57 PM MDT for Big Horn County, Wyoming. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2018, 6:57 PM MDT (00:57 UTC)
Expired
Jul 26, 2018, 7:45 PM MDT
In force
48 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Big Horn County, WY

The radar

The Billings radar (KBLX), 147 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:18 PM MDTTSTM WND GST 701 N Greybull, WY
Jul 26, 7:23 PM MDTTSTM WND GST 791 N Greybull, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS55 KRIW 270057
SVRRIW
WYC003-270145-
/O.NEW.KRIW.SV.W.0085.180727T0057Z-180727T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
657 PM MDT THU JUL 26 2018

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Central Big Horn County in central Wyoming...

* Until 745 PM MDT.

* At 656 PM MDT, a severe thunderstorm was located 11 miles south of
  Bighorn Lake, or 14 miles southeast of Lovell, moving southeast at
  40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters. Ping pong size hail has been 
           reported in Cowley, and the Cowley airport gusted up to 
           62 mph.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Shell and Shell Canyon around 730 PM MDT.

Other locations impacted by this severe thunderstorm include 
Porcupine Campground, Greybull South Big Horn County Airport, Bald 
Mountain Campground, Shell Creek Campground, and the south 
end of Bighorn Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Bighorn Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4484 10783 4481 10782 4479 10783 4477 10775
      4471 10774 4471 10768 4468 10767 4470 10762
      4466 10752 4465 10754 4463 10752 4464 10750
      4461 10747 4461 10743 4457 10737 4428 10784
      4472 10843 4495 10807
TIME...MOT...LOC 0056Z 307DEG 36KT 4472 10814 

HAIL...1.50IN
WIND...60MPH
 
$$

McDonald
1 follow-up statement
155 
WWUS55 KRIW 270130
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
730 PM MDT THU JUL 26 2018

WYC003-270145-
/O.CON.KRIW.SV.W.0085.000000T0000Z-180727T0145Z/
Big Horn-
730 PM MDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL BIG HORN COUNTY...

At 729 PM MDT, a severe thunderstorm was located over Shell, or 14
miles east of Greybull, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. Ping pong size hail was reported 
         in Cowley earlier.  Greybull airport has reported wind 
         gusts over 60 mph.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Big Horn County, including the following locations...
Porcupine Campground, Greybull South Big Horn County Airport,
Bald Mountain Campground, and Shell Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4484 10783 4481 10782 4479 10783 4477 10775
      4471 10774 4471 10768 4468 10767 4470 10762
      4466 10752 4465 10754 4463 10752 4464 10750
      4461 10747 4461 10743 4457 10737 4428 10784
      4452 10816 4487 10790
TIME...MOT...LOC 0129Z 307DEG 36KT 4452 10777 

HAIL...1.25IN
WIND...60MPH
 
$$

McDonald

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:36 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 26, 1:36 PM MDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
136 PM MDT Thu Jul 26 2018

.SHORT TERM...This evening through Friday

The current pattern will continue this afternoon and Friday.
West to northwest flow aloft over unstable sfc conditions east of
the Divide with light winds, generally east to southeast and
dewpoints in the upper 40s into the 50s. Cape values of 1000-1500
J/kg, along with bulk shear values of 40 to 50kt, will also remain
in place through Friday. Strong storms, with a few becoming
severe, will continue through sunset this evening. The best
chances for severe storms will be in Johnson and Natrona counties.
Showers will continue east of the Divide tonight, becoming
confined to northern portions and eventually northern Johnson
County by sunrise Friday morning. Isolated to scattered
thunderstorms will return to areas east of the Divide Friday, but
will include Yellowstone and Sweetwater County. Isolated showers
will be possible across southern portions Friday morning, with
thunderstorm activity confined to mainly Sweetwater, with extreme
southern portions of Sublette and Fremont counties also included.
Storms in these areas will be dry, as RH values will be in the
teens. They will not be as strong as well, due to the drier air
impacting Cape values. Thus, strong gusty winds will be the main
threat with these storms.

.LONG TERM...Friday night through Thursday

Cold air will remain behind a front  extending along the
Continental Divide from northwest Wyoming to south central
Wyoming with subtropical moisture moving north and east over
the front. This will continue to support scattered showers
with isolated to scattered thunderstorms along an north of the
front, being most numerous over the mountains.  This will extend
from Friday night through Sunday evening with cool temperatures to
the north and warmer air in the south and southwest. Hotter high
pressure will build north and east from the Great Basin Monday
through Thursday with decreasing showers and thunderstorms and
warmer temperatures returning to much of the area.

&&

.AVIATION...For the 00Z TAFS through 00Z Saturday

Isolated to scattered showers and thunderstorms along and east of
the Continental Divide will begin to subside this evening. A few
storms will likely be strong, isolated severe, with hail and
heavy rain through 04Z; possible brief IFR/MVFR conditions. Little
to no activity is expected west of the Divide (KJAC- KPNA- KBPI-
KRKS).

A thunderstorm complex may move out of central Montana into north
central and northeast Wyoming late this evening into early Friday
morning, mainly along and east of Interstate 25. Strong northerly
outflow winds may precede this line of storms. The storms should
track north and east of KCPR early Friday morning.

Isolated to scattered afternoon thunderstorms will return Friday,
affecting all but the far west (KJAC-KBPI-KPNA). A few strong to
severe storms will once again be possible along and east of the
Continental Divide.

&&

.FIRE WEATHER...

Isolated to scattered thunderstorms will stay mainly confined to
areas east of the Divide this evening. A few strong to severe
storms could still be ongoing this evening through sunset over
281 and 285. Scattered showers will continue over these zones
tonight into Friday morning. Conditions over 277 and 279 will
recover tonight, with Red Flag conditions returning Friday
afternoon and evening. Otherwise, temperatures overnight will be
slightly warmer, with RH values about 20 percent lower than last
night. Temperatures Friday will be slightly cooler across
northern portions. West-northwest winds will be a bit stronger
across 277, 278, 279 and 289 as well, with RH values once again
dropping into the middle teens.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Friday for WYZ277-279.

&&

SHORT TERM...LaVoie
LONG TERM...Baker
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 26, 2:03 AM MDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
203 AM MDT Thu Jul 26 2018

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
203 AM MDT Thu Jul 26 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms, especially along and east of the
Continental Divide. Some of these storms will likely
produce small hail, locally heavy rainfall, frequent lightning,
and strong gusty winds. There will be a few strong thunderstorms
and even isolated severe thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday afternoon through Saturday night...Scattered thunderstorms,
especially along and east of the Continental Divide.

Sunday...Isolated afternoon and evening thunderstorms along and
east of the divide.

Tuesday...Isolated afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters urged to report wind gusts past 45 mph, hail size, and
rainfall amounts. Thank you.

In the hours before

Local storm report, Jul 26, 6:25 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
625 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             NE THERMOPOLIS          43.65N 108.21W
07/26/2018  M1.00 INCH       HOT SPRINGS        WY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL ON THE
            NORTHEAST SIDE OF THERMOPOLIS.

&&

HATTINGS
Local storm report, Jul 26, 6:35 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
635 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 W COWLEY              44.89N 108.50W
07/26/2018  M1.00 INCH       BIG HORN           WY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL.

0634 PM     HAIL             COWLEY                  44.89N 108.47W
07/26/2018  M1.50 INCH       BIG HORN           WY   EMERGENCY MNGR

            NUMEROUS REPORTS OF QUARTER TO PING PONG BALL SIZE HAIL
            IN COWLEY.

0634 PM     HAIL             3 NNE KAYCEE            43.75N 106.61W
07/26/2018  E0.88 INCH       JOHNSON            WY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL.

&&

HATTINGS
Local storm report, Jul 26, 6:39 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
639 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 E KAYCEE              43.71N 106.62W
07/26/2018  E1.50 INCH       JOHNSON            WY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED REPORTED UP TO PING PONG BALL
            SIZE HAIL JUST EAST OF KAYCEE.

&&

HATTINGS
Special weather statement, Jul 26, 6:53 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
653 PM MDT THU JUL 26 2018

WYZ010-011-270115-
Southeast Johnson County-Northeast Johnson County-
653 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
715 PM MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powder River Rest Area, or 29 miles east of Buffalo, moving southeast
at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Johnson County.

This includes Interstate 90 between mile markers 87 and 95.

LAT...LON 4425 10623 4435 10613 4431 10602 4417 10602
      4417 10601 4407 10601
TIME...MOT...LOC 0053Z 307DEG 26KT 4427 10613

McDonald
Local storm report, Jul 26, 6:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
656 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     COWLEY                  44.89N 108.47W
07/26/2018  M62.00 MPH       BIG HORN           WY   ASOS

            THE COWLEY AIRPORT HAD A WIND GUST OF 62 MPH.

0638 PM     TSTM WND DMG     LOVELL                  44.84N 108.39W
07/26/2018                   BIG HORN           WY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED NUMEROUS LIMBS DOWN IN LOVELL.
            ALSO REPORTS OF NICKEL SIZE HAIL.

&&

HATTINGS
Special weather statement, Jul 26, 6:57 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
657 PM MDT THU JUL 26 2018

WYZ007-017-020-270130-
Owl Creek and Bridger Mountains-Wind River Basin-Natrona County Lower
Elevations-
657 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS...
NORTHWESTERN NATRONA AND EAST CENTRAL FREMONT COUNTIES UNTIL 730 PM
MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Cottonwood Pass, or 19 miles northeast of Shoshoni,
moving southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lysite, Lost Cabin, Cottonwood Pass and Lost Cabin Gas Plant.

LAT...LON 4332 10730 4307 10763 4347 10794 4358 10786
      4355 10786 4356 10785 4358 10785 4355 10783
      4356 10782 4356 10780 4347 10755 4345 10754
      4345 10752 4336 10728
TIME...MOT...LOC 0057Z 309DEG 30KT 4343 10782

Hulme

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:02 PM MDTSpecial Weather StatementRIWJohnson43 min
Jul 26, 6:06 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Jul 26, 6:08 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs, Washakie52 min
Jul 26, 6:17 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park43 min
Jul 26, 6:46 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona44 min
Jul 26, 6:53 PM MDTSpecial Weather StatementRIWJohnson22 min
Jul 26, 6:57 PM MDTSpecial Weather StatementRIW33 min
Jul 26, 7:25 PM MDTSpecial Weather StatementRIWFremont35 min
Jul 26, 7:28 PM MDTSpecial Weather StatementRIWNatrona32 min
Jul 26, 7:38 PM MDTSpecial Weather StatementRIWWashakie52 min
Jul 26, 7:49 PM MDTSpecial Weather StatementRIW26 min
Jul 26, 7:51 PM MDTSevere Thunderstorm WarningRIWBig Horn, Johnson, Washakie39 min
Jul 26, 7:59 PM MDTSpecial Weather StatementRIWFremont31 min
Jul 26, 8:35 PM MDTSpecial Weather StatementRIWJohnson25 min
Jul 26, 9:00 PM MDTSpecial Weather StatementRIWJohnson45 min
Jul 27, 1:55 PM MDTSpecial Weather StatementRIWHot Springs35 min
Jul 27, 2:07 PM MDTSpecial Weather StatementRIWJohnson38 min
Jul 27, 2:15 PM MDTSpecial Weather StatementRIW30 min
Jul 27, 3:34 PM MDTSpecial Weather StatementRIWNatrona41 min
Jul 27, 3:40 PM MDTSpecial Weather StatementRIW35 min
Jul 27, 3:42 PM MDTSpecial Weather StatementRIWHot Springs48 min
Jul 27, 4:20 PM MDTSpecial Weather StatementRIWNatrona25 min
Jul 27, 4:50 PM MDTSpecial Weather StatementRIWNatrona25 min
Jul 27, 5:01 PM MDTSevere Thunderstorm WarningRIWNatrona29 min
Jul 27, 5:25 PM MDTSpecial Weather StatementRIWHot Springs35 min
Jul 27, 5:44 PM MDTSpecial Weather StatementRIWJohnson31 min
Jul 27, 5:51 PM MDTSevere Thunderstorm WarningRIWBig Horn39 min
Jul 27, 5:56 PM MDTSpecial Weather StatementRIWWashakie34 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.